Alert archive / California / High Wind Watches in 2008

High Wind Watch 3, NWS Las Vegas, NV

January 29, 2008Inyo County, California

NWS Las Vegas, NV issued this high wind watch at Jan 29, 2008, 3:34 AM PST for Inyo County, California. It took effect at Jan 29, 2008, 9:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 29, 2008, 3:34 AM PST (11:34 UTC)
In effect from
Jan 29, 2008, 9:00 PM PST
Expired
Jan 29, 2008, 3:20 PM PST
In force
Issued by
NWS Las Vegas, NV

County Inyo County, CA

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 11.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2008-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2008-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1963 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KVEF 291134
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
334 AM PST TUE JAN 29 2008

...HIGH DOWNSLOPE WINDS POSSIBLE FOR THE SOUTHERN SIERRA EAST
SLOPES AND OWENS VALLEY THIS EVENING THROUGH LATE TONIGHT...

...A COLD PACIFIC STORM WILL PRODUCE STRONG WINDS OVER THE
SOUTHERN SIERRA AS IT MOVES FROM THE PACIFIC NORTHWEST ACROSS
NORTHERN CALIFORNIA AND NEVADA TONIGHT.

CAZ519-520-292330-
/O.NEW.KVEF.HW.A.0003.080130T0500Z-080130T1400Z/
EASTERN SIERRA SLOPES-OWENS VALLEY-
INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY...BISHOP...
INDEPENDENCE...LONE PINE
334 AM PST TUE JAN 29 2008

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH LATE
TONIGHT...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND
WATCH FOR THE EAST SLOPES OF THE SOUTHERN SIERRA AND OWENS
VALLEY...WHICH IS IN EFFECT FROM THIS EVENING THROUGH LATE
TONIGHT.

CONDITIONS WILL BE FAVORABLE FOR DOWNSLOPE WINDS TO DEVELOP ALONG
PORTIONS OF THE EAST SLOPES OF THE SOUTHERN SIERRA AND OWENS
VALLEY AS WEST WINDS INCREASE ACROSS THE SOUTHERN SIERRA THIS
EVENING AND PERSIST OVERNIGHT. WEST WINDS GUSTING OVER 70 MPH ARE
POSSIBLE AT ELEVATIONS ABOVE 5000 FEET AND GUSTS OVER 60 MPH COULD
REACH DOWN TO WESTERN SECTIONS OF THE OWENS VALLEY THIS EVENING
THROUGH LATE TONIGHT. THESE HIGH WINDS COULD CREATE DANGEROUS
CROSS WINDS AND HAZARDOUS DRIVING CONDITIONS ALONG SECTIONS OF HIGHWAY
395 IN THE OWENS VALLEY...ESPECIALLY FOR HIGH PROFILE VEHICLES.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 50 MPH AND...OR GUSTS
OF 70 MPH OR STRONGER MAY OCCUR IN THE WATCH AREA. CONTINUE TO
MONITOR FORECASTS FOR THE LATEST INFORMATION.

$$

JGA
1 follow-up statement
000 
WWUS75 KVEF 292320
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
320 PM PST TUE JAN 29 2008

...A COLD PACIFIC STORM WILL PRODUCE STRONG WINDS OVER THE
SOUTHERN SIERRA AS IT MOVES FROM THE PACIFIC NORTHWEST ACROSS
NORTHERN CALIFORNIA AND NEVADA TONIGHT.

CAZ519-520-300700-
/O.UPG.KVEF.HW.A.0003.080130T0500Z-080130T1400Z/
/O.NEW.KVEF.HW.W.0002.080130T0500Z-080130T1400Z/
EASTERN SIERRA SLOPES-OWENS VALLEY-
INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY...BISHOP...
INDEPENDENCE...LONE PINE
320 PM PST TUE JAN 29 2008

...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 6 AM PST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND
WARNING FOR THE EASTERN SIERRA SLOPES AND THE OWENS VALLEY...WHICH IS IN
EFFECT FROM 9 PM THIS EVENING TO 6 AM PST WEDNESDAY. THE HIGH WIND
WATCH IS NO LONGER IN EFFECT.

CONDITIONS WILL BE FAVORABLE FOR DOWNSLOPE WINDS TO DEVELOP ALONG
PORTIONS OF THE EAST SLOPES OF THE SOUTHERN SIERRA AND OWENS
VALLEY AS WEST WINDS INCREASE ACROSS THE SOUTHERN SIERRA EARLY THIS
EVENING AND PERSIST OVERNIGHT. WEST WINDS GUSTING OVER 70 MPH ARE
LIKELY AT ELEVATIONS ABOVE 5000 FEET AND GUSTS TO OVER 60 MPH ARE
LOOKED FOR ACROSS MAINLY THE WESTERN SECTIONS OF THE OWENS VALLEY
BY LATE EVENING THROUGH LATE TONIGHT. THESE HIGH WINDS COULD
CREATE DANGEROUS CROSS WINDS AND HAZARDOUS DRIVING CONDITIONS
ALONG SECTIONS OF HIGHWAY 395 IN THE OWENS VALLEY...ESPECIALLY FOR
HIGH PROFILE VEHICLES.

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this high wind watch went out at Jan 28, 9:05 PM PST, 6 hours 29 minutes earlier.

Area forecast discussion, Jan 28, 9:05 PM PST, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
905 PM PST MON JAN 28 2008

.SYNOPSIS...A BRIEF DRYING TREND WILL BE SEEN TONIGHT AND TUESDAY
AHEAD OF ANOTHER PACIFIC STORM WHICH IS FORECAST TO MOVE ACROSS THE
GREAT BASIN TUESDAY NIGHT AND WEDNESDAY. THIS STORM WILL THEN BE
FOLLOWED BY UNSETTLED WEATHER INTO THE WEEKEND.
&&

.UPDATE...UPPER TROUGH CONTINUES TO SHIFT EAST ACROSS UTAH/ARIZONA
THIS EVENING. SHOWERS HAVE ENDED WITH ONLY A FEW CLOUDS LEFT ACROSS
NORTHWEST ARIZONA BUT OVERALL SKIES HAVE CLEARED AS WEAK RIDGE MOVES
IN FROM THE WEST. COLD FRONT LIES ACROSS CENTRAL MOHAVE COUNTY AND
HAS YET TO MOVE THROUGH KINGMAN. THAT SHOULD OCCUR IN THE NEXT FEW
HOURS. UPDATED ZONES TO REMOVE MENTION OF SHOWERS AND DECREASE CLOUD
COVER FOR THE REST OF TONIGHT. UPPER PATTERN WILL BE PROGRESSIVE
THIS WEEK AS NEXT TROUGH IS DUE THROUGH THE GREAT BASIN TUESDAY
NIGHT AND WEDNESDAY...FOLLOWED BY ANOTHER ON THURSDAY. THE TROUGH ON
THURSDAY LOOKS WEAKER AND IS PROGGED TO BE FURTHER NORTH.
&&

.PREV DISCUSSION...320 PM PST MON JAN 28...COLD FRONT RUNNING FROM
NORTHWEST ARIZONA TO ROUGHLY LAS VEGAS VALLEY TO NEAR THE DAGGETT
AREA AS OF 245 PM PST. FRONT IS THE FOCUSING MECHANISM FOR CONTINUED
SHOWER ACTIVITY WITH BRIEF HEAVY RAIN/SNOW AND ISOLATED
THUNDERSTORMS...HOWEVER FAIRLY RAPID CLEARING WITH WINDS DECREASING
BEHIND THE FRONT. CURRENT WIND PRODUCTS WILL BE CONTINUED AND REMAIN
ON TRACK WHICH EXPIRE BY EARLY THIS EVENING. DRY NORTHWEST FLOW TO
BE OVER THE CWA TONIGHT AND TUESDAY AHEAD OF THE NEXT SHORTWAVE
SCHEDULED TO DROP SOUTH OVER THE AREA INTO TUESDAY NIGHT AND
WEDNESDAY. DYNAMICS/MOISTURE MUCH MORE LIMITED WITH THIS
SYSTEM...WITH BEST POTENTIAL FOR SHOWERS BEING OVER THE CENTRAL
NEVADA MOUNTAINS AND SOUTH INTO SOUTHERN NEVADA AND NORTHERN MOHAVE
COUNTY BY WEDNESDAY MORNING. THIS SYSTEM TO RAPIDLY SHIFT OUT OF THE
AREA WEDNESDAY AFTERNOON...WITH DRYING RETURNING TO THE FORECAST
AREA WEDNESDAY NIGHT UNDER NORTHWEST FLOW ALOFT. UNDER THE GENERALLY
NORTHERLY FLOW ALOFT...DAYTIME TEMPS WILL REMAIN BELOW SEASONAL
NORMALS.

.LONG TERM...WEAK SHORTWAVE RIDGING ON THURSDAY WILL BREAK DOWN
AHEAD OF A WEAK TROUGH FORECAST TO MOVE THROUGH THE AREA FRIDAY.
CURRENT MODEL RUNS KEEP MAJORITY OF THE PRECIPITATION NORTH OF THE
CWA...BUT STILL THINK SYSTEM WILL BE STRONG ENOUGH TO PRODUCE SOME
SHOWERS OVER THE NORTHERN AREAS OF THE CWA. HAVE INCREASE POPS
SLIGHTLY ACROSS ZONES 14/15 FOR THURSDAY NIGHT THROUGH FRIDAY NIGHT.
THE EXTENDED MODELS ARE SHOWING ANOTHER STRONG LOW DROPPING SOUTH
OUT OF THE PACIFIC NORTHWEST SATURDAY AND POSITIONED OFF THE CENTRAL
CA COAST SUNDAY MORNING. SO FAR THE MODELS ARE IN GOOD AGREEMENT
WITH THE TIMING AND POSITION OF THE LOW AND IF THE CURRENT TRACK
HOLDS...WE COULD BE IN FOR ANOTHER ROUND OF DECENT PRECIPITATION
ACROSS THE CWA SUNDAY. DUE TO THE AGREEMENT OF THE MODELS HAVE GONE
AHEAD AND INCREASED POPS OVER THE CWA LATE SATURDAY NIGHT AND SUNDAY
WITH 40 TO 50 POPS OVER MOST AREAS. SYSTEM SWINGS THROUGH LATE
SUNDAY WITH HIGH PRESSURE RETURNING FOR MONDAY.
&&

.AVIATION...FOR MCCARRAN...NORTH WINDS 10 TO 15  KNOTS WILL CONTINUE
OVERNIGHT AS COLD FRONT CONTINUE TO MOVE SOUTH THROUGH THE MOJAVE
DESERT. SKIES WILL BE CLEAR. HIGH CLOUDS WILL START TO INCREASE
TUESDAY AFTERNOON AHEAD OF THE NEXT SYSTEM DUE ACROSS THE AREA
TUESDAY NIGHT AND WEDNESDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A COLD FRONT WILL CONTINUE TO SAG SOUTH THROUGH THE
MOJAVE DESERT THIS EVENING. NORTH WINDS WILL GENERALLY BE BETWEEN 10
AND 20 KNOTS. SKIES WILL BE CLEAR. HIGH CLOUDS WILL START TO
INCREASE TUESDAY AFTERNOON AHEAD OF THE NEXT STORM DUE ACROSS THE
AREA TUESDAY NIGHT AND WEDNESDAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.

PIERCE/JENSEN/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jan 28, 5:57 AM PST, 21 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
557 AM PST MON JAN 28 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-290800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
557 AM PST MON JAN 28 2008 /657 AM MST MON JAN 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS WILL IMPACT MUCH OF THE REGION TODAY AS A PACIFIC
STORM MOVES ACROSS THE SOUTHERN GREAT BASIN. HIGH WIND WARNINGS
ARE IN EFFECT FOR WESTERN SAN BERNARDINO COUNTY AND AREAS IN THE
LEE OF THE SOUTHERN SIERRA AND SOUTHERN NEVADA MOUNTAINS. WIND
ADVISORIES ARE IN EFFECT FOR THE REST OF THE REGION. SEE THE
LATEST WEATHER MESSAGE FOR MORE DETAILS. THE SYSTEM WILL MOVE
EAST OF THE AREA THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A BRIEF BREAK IN THE WEATHER WILL DEVELOP TUESDAY FOLLOWED BY
ANOTHER PACIFIC STORM SWINGING ACROSS THE GREAT BASIN WEDNESDAY.
A STRONGER STORM IS FORECAST TO ARRIVE LATE SATURDAY AND SUNDAY
FOR A THREAT OF WIDESPREAD SNOW TO THE HIGHER TERRAIN AND GUSTY
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SIGNIFICANT WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES.

JGA

In the hours before

Special weather statement, Jan 28, 10:18 PM PST, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1018 PM PST MON JAN 28 2008

CAZ523-291800-
WESTERN MOJAVE DESERT-
1018 PM PST MON JAN 28 2008

...WATER FLOWING IN THE NORMALLY DRY MOJAVE RIVER...

DUE TO EXCESSIVE RAINFALL AND SNOWMELT IN THE SAN BERNARDINO
COUNTY MOUNTAINS OVER THE WEEKEND ONE TO TWO FEET OF WATER HAS
BEEN MOVING NORTH IN THE MOJAVE RIVER. AT 10 PM PST...CALIFORNIA
HIGHWAY PATROL REPORTED THE WATER WAS PAST HELENDALE AND SHOULD
REACH THE HINKLEY ROAD BRIDGE AFTER MIDNIGHT.

IT IS DIFFICULT TO KNOW IF THE RUNOFF WILL HAVE ENOUGH MOMENTUM
TO REACH LENWOOD ROAD. IT IS POSSIBLE THAT LENWOOD ROAD COULD
BECOME IMPASSABLE TUESDAY MORNING. IF YOU ENCOUNTER WATER OVER THE
ROADS IN MOJAVE RIVER LATE TONIGHT AND TUESDAY FIND AN ALTERNATE
ROUTE. DO NOT DRIVE ACROSS FLOODED ROADS.
Local storm report, Jan 29, 1:04 AM PST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
104 AM PST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     NON-TSTM WND DMG PAHRUMP                 36.21N 115.99W
01/28/2008                   NYE                NV   LAW ENFORCEMENT

            ROOF BLOWN OFF HOME. ON HOMESTEAD RD 2 MILES N OF CA
            BORDER.

&&

JJACQUES

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 3:20 PM PSTHigh Wind WarningVEFInyo15 hr

Nearby

High Wind Watches in California, 2008Every high wind watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.